Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 46, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 12, 2005, 6:18 PM CDT for Carson County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 6:18 PM CDT (23:18 UTC)
- Expired
- May 12, 2005, 7:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Carson County, TX
The radar
The Amarillo radar (KAMA), 37 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 11:30 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| May 12, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1261 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 122320 SVRAMA TXC065-130015- /O.NEW.KAMA.SV.W.0046.050512T2318Z-050513T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 618 PM CDT THU MAY 12 2005 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARSON COUNTY IN THE PANHANDLE OF TEXAS THIS INCLUDES THE CITY OF PANHANDLE * UNTIL 715 PM CDT * AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 12 MILES WEST OF PANHANDLE...AND MOVING NORTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE DEER AND SKELLYTOWN. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3561 10160 3520 10161 3522 10111 3561 10111 $$
1 follow-up statement
000 WWUS54 KAMA 122349 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 648 PM CDT THU MAY 12 2005 TXC065-130015- /O.CON.KAMA.SV.W.0046.000000T0000Z-050513T0015Z/ CARSON TX- 648 PM CDT THU MAY 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR CARSON COUNTY... AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 14 MILES NORTH OF PANHANDLE...OR ABOUT 9 MILES SOUTH OF BORGER...MOVING NORTHEAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SKELLYTOWN. LAT...LON 3561 10160 3520 10161 3522 10111 3561 10111 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 12, 3:15 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT THU MAY 12 2005
.DISCUSSION...
OH WHAT AN AFTERNOON...GOT AWIPS BACK FROM THE DX UPGRADE IN TIME FOR
THE SEVERE STORMS OVER THE TX AND OK PNHDLS. MOST OF THIS ACTIVITY
HAS PUSHED INTO NW OK/SRN KS THIS AFTERNOON WITH AN ISOLATED
SUPERCELL HOLDING ON TO THE SRN END OF THE FRONT OVER THE SOUTH
PLAINS. WILL LIKELY SEE ACTIVITY INCREASE THIS EVENING AS DISTURBANCE
MOVES ACROSS THE AREA...WITH ACTIVITY CONFINED TO ALONG AND JUST
NORTH OF COLD FRONT STRETCHING FROM HOBBES NM TO SHAMROCK. FRONT
MEANDERS AROUND THE AREA TONIGHT BEFORE STARTING TO LIFT NORTHWARD
OVERNIGHT. RESTRUCTURED POPS GRIDS QUITE A BIT TODAY AND TOMORROW AND
WILL LIKELY TWEAK WITH THEM UP TO ISSUANCE TIME OF TEXT PRODUCTS TO
REFLECT MOVEMENT AND LOCATION OF FRONT. ANOTHER PUSH ON THE FRONT
WILL TAKE PLACE LATE IN THE DAY SATURDAY AND THIS COULD GET
ADDITIONAL STORMS TO FORM...MAINLY ACROSS THE ERN AND SRN PORTIONS OF
THE PANHANDLE. ALSO ADJUSTED TEMP/WIND/SKY GRIDS FOR NEXT 48 HOURS TO
TAKE INTO ACCOUNT EXPECTED CONVECTIVE TRENDS AND TIMING OF THE
FRONT.
WEAK S/W RIDGE BUILDS OVERHEAD SATURDAY AS FERN PUSHES THROUGH...BUT
NWLY FLOW BECOMES ESTABLISHED WHICH WILL HELP TO DRAG S/W THROUGH
THE AREA ON SUNDAY. MODELS HAVE HINTED AT THIS LAST SEVERAL RUNS
SO WENT AHEAD AND BUMPED UP POPS FOR SUNDAY AFTERNOON. UPSLOPE FLOW
TAKES PLACE DURING DAY SUNDAY HELPING TO KEEP RECYCLED MOISTURE IN
PLACE...JUST ENOUGH TO POSSIBLY GIVE US A SHOT AT PRECIP. RIDGE
STARTS TO BUILD INTO THE REGION FIRST PART OF NEXT WEEK HELPING
TEMPS TO WARM BACK UP ONCE AGAIN. MODELS DIFFER WITH STRENGTH OF
RIDGE AND TIMING OF NEXT TROF TO APPROACH THE REGION BY LATE IN THE
WEEK. HELD EXTENDED PORTION OF THE GRIDS/FCST IN CHECK WITH ONLY
MINOR TWEAKS TO TEMPS.
FCSTID = JORDAN
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 53 79 47 71 / 30 30 30 20
BEAVER OK 56 73 47 76 / 40 30 30 20
BOISE CITY OK 47 71 44 73 / 10 20 20 20
BORGER TX 55 77 50 74 / 30 30 30 20
BOYS RANCH TX 50 78 46 74 / 20 20 20 20
CANYON TX 54 80 47 72 / 30 30 30 20
CLARENDON TX 60 80 51 73 / 50 30 30 20
DALHART TX 47 75 45 72 / 10 20 20 20
GUYMON OK 53 72 46 75 / 20 20 20 20
HEREFORD TX 53 80 48 71 / 20 30 30 20
LIPSCOMB TX 59 74 49 74 / 50 30 30 20
PAMPA TX 58 77 51 72 / 50 30 30 20
SHAMROCK TX 61 79 52 74 / 50 40 40 20
WELLINGTON TX 61 80 52 76 / 50 40 40 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
OK...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT FOR BEAVER
COUNTY.
TX...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT FOR
HANSFORD...OCHILTREE...LIPSCOMB...MOORE...HUTCHINSON...
ROBERTS...HEMPHILL...POTTER...CARSON...GRAY...WHEELER...DEAF
SMITH...RANDALL...ARMSTRONG...DONLEY COUNTY.
TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR COLLINGSWORTH COUNTY.
&&
09/10/17Hazardous weather outlook, May 12, 4:12 PM CDT, 2 hours 6 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 412 PM CDT THU MAY 12 2005 OKZ001>003-TXZ001>020-131100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 412 PM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHEASTERN TEXAS PANHANDLE GENERALLY ALONG AND SOUTHEAST OF A FOLLETT TO BOOTLEG LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE OKLAHOMA PANHANDLE AND THE REMAINDER OF THE TEXAS PANHANDLE. MOIST AND UNSTABLE CONDITIONS WILL PERSIST ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THROUGH THIS EVENING. A COLD FRONT ACROSS THE EASTERN AND SOUTHEASTERN TEXAS PANHANDLE WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...THE THREAT OF ISOLATED TORNADOES WILL ALSO BE POSSIBLE OVER THE SOUTHEASTERN TEXAS PANHANDLE. .DAYS TWO THROUGH SEVEN... STRONG THUNDERSTORMS ARE ALSO EXPECTED FRIDAY AND EARLY SATURDAY AS ADDITIONAL ENERGY FROM THE JET-STREAM INTERACTS WITH THE MOIST AND UNSTABLE CONDITIONS OVER THE PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE CENTRAL AND EASTERN OKLAHOMA AND TEXAS PANHANDLES SHOULD BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND THIS EVENING. SCHNEIDER
In the hours before
Local storm report, May 12, 5:26 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL CLAUDE 35.11N 101.36W
05/12/2005 2.75 INCH ARMSTRONG TX TRAINED SPOTTER
TRAINDED SPOTTER REPORTED BASEBALL HAIL ON THE GROUND.
&&
JJBSpecial weather statement, May 12, 5:31 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 531 PM CDT THU MAY 12 2005 TXZ017-122300- RANDALL- 531 PM CDT THU MAY 12 2005 ...STRONG THUNDERSTORM MOVING INTO SOUTHERN RANDALL COUNTY... A STRONG THUNDERSTORM WAS MOVING INTO SOUTHERN RANDALL COUNTY BETWEEN HEREFORD AND HAPPY AT 530 PM CDT...MOVING NORTHEAST AT 25 MPH. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. PEOPLE IN RANDALL COUNTY...INCLUDING THE CITY OF CANYON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SCHNEIDER
Local storm report, May 12, 5:42 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
542 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 7 S UMBARGER 34.85N 102.11W
05/12/2005 1.75 INCH RANDALL TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED GOLF BALL HAIL IN SOUTHWESTERN
RANDALL COUNTY.
&&
JJBLocal storm report, May 12, 6:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL CANYON 34.98N 101.92W
05/12/2005 0.88 INCH RANDALL TX FIRE DEPT/RESCUE
CANYON FD RECEIVED CALL FROM PUBLIC OF NICKLE SIZED HAIL
IN CANYON.
&&
JJBLocal storm report, May 12, 6:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 7 E AMARILLO 35.20N 101.69W
05/12/2005 1.00 INCH POTTER TX NWS OFFICE
&&
SMBLocal storm report, May 12, 6:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
617 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL CANYON 34.98N 101.92W
05/12/2005 1.50 INCH RANDALL TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER TO HALF DOLLAR HAIL
&&
JJBThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 11:10 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 65 min |
| May 12, 11:16 AM CDT | Severe Thunderstorm Warning | AMA | Randall | 59 min |
| May 12, 11:44 AM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 31 min |
| May 12, 11:59 AM CDT | Severe Thunderstorm Warning | AMA | Carson | 49 min |
| May 12, 12:04 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 41 min |
| May 12, 12:10 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 71 min |
| May 12, 12:16 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 44 min |
| May 12, 12:54 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 43 min |
| May 12, 1:01 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 54 min |
| May 12, 5:42 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 63 min |
| May 12, 6:08 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 67 min |
| May 12, 6:26 PM CDT | Tornado Warning | AMA | Randall | 34 min |
| May 12, 6:59 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.